Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

June 24, 2012Grayson County, Virginia; Ashe County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jun 24, 2012, 2:21 PM EDT for Grayson County, Virginia; Ashe County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2012, 2:21 PM EDT (18:21 UTC)
Expired
Jun 24, 2012, 3:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WWUS81 KRNK 241823
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SUN JUN 24 2012

NCZ001-VAZ015-241900-
ASHE NC-GRAYSON VA-
221 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHEASTERN ASHE AND GRAYSON COUNTIES UNTIL 
300 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LANSING...MOVING NORTHEAST AT
55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&



LAT...LON 3662 8161 3675 8133 3677 8109 3680 8106
      3679 8103 3667 8093 3667 8094 3665 8095
      3665 8091 3656 8111 3658 8135 3655 8136
      3648 8131 3640 8151 3661 8165
TIME...MOT...LOC 1817Z 240DEG 49KT 3651 8153 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 24, 1:41 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 24, 1:41 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT SUN JUN 24 2012

.SYNOPSIS...
WEAK HIGH PRESSURE WILL SHIFT SLOWLY EAST AND OFFSHORE THIS
MORNING. AN UPPER LEVEL DISTURBANCE WILL PASS SOUTHEAST ACROSS
THE REGION THIS AFTERNOON AHEAD OF A STRONG COLD FRONT THAT WILL
APPROACH LATER TONIGHT INTO MONDAY. THIS FRONT SHOULD DIVE THROUGH
THE AREA LATER MONDAY FOLLOWED BY MUCH DRIER AND COOLER AIR FOR
TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1250 PM EDT SUNDAY...

PERSISTENT SHOWERS AND SCATTERED THUNDERSTORMS CONTINUING ACROSS
WESTERN BUCKINGHAM AND WESTERN APPOMATTOX COUNTIES THROUGH EARLY
THIS AFTERNOON. THEY ARE BEGINNING TO MOVE EAST...BUT OUTFLOW MAY
TRIGGER OTHER CONVECTION ACROSS RNK PIEDMONT INTO THIS AFTERNOON.
ISOLATED CELLS ALSO POPPING UP ACROSS THE NORTH CAROLINA/GRAYSON
HIGHLANDS AND THE MOUNTAIN EMPIRE. THESE STORMS ARE PULSING UP
AND DOWN WHILE REMAINING BELOW SEVERE LIMITS. THESE MOUNTAIN
SHOWERS ARE IN THE AREA OF HIGHEST INSTABILITIES FOR RNK CWA.

AS OF 310 AM EDT SUNDAY...MAIN CONCERN WITH CONVECTIVE POTENTIAL
THIS AFTERNOON AS CURRENT HIGH PRESSURE IN PLACE GIVES WAY TO A
RATHER VIGOROUS S/W TROF THAT WILL CROSS THE REGION FROM NW TO SE
LATER TODAY. LATEST MODELS OFFERING VARYING SOLUTIONS FROM LITTLE
OR NO CONVECTION TO A MORE ORGANIZED COMPLEX OVER THE EAST BY THIS
EVENING. MAIN PROBLEM LOOKS TO BE WITH THE DEGREE OF RETURN LOW
LEVEL MOISTURE PER CURRENT LOW DEWPOINTS AND ONLY WEAK FLOW AHEAD
OF THE WAVE. LATEST GFS SHOWS LESS MOISTURE
ADVECTION/CONVERGENCE...AND THUS ONLY ISOLATED TSRA WITH THE NAM
MORE ROBUST...WHILE SEVERAL REGIONAL WRF SOLUTIONS IN BETWEEN PER
MORE WIDELY SCATTERED CLUSTERS...BUT MAINLY SOUTH WHERE MOISTURE
WILL BE BETTER. APPEARS THIS SCENARIO LIKELY BEST WITH INITIAL
ISOLATED DEVELOPMENT SRN BLUE RIDGE AND POINTS EAST...THEN PERHAPS
A BIT MORE MULTICELLULAR ORGANIZATION PIEDMONT LATER ON WHERE VERY
STRONG INSTABILITY AND THE BEST FORECAST 85H THETA-E RIDGING WILL
EXIST. IF THIS OCCURS THEN SEVERE THREAT HIGHER GIVEN INCREASING
NW FLOW ALOFT ALTHOUGH STILL RATHER MEAGER FLOW IN THE MID
LEVELS...WITH WIND THREAT LIKELY MORESO FROM DRY AIR ALOFT OVERTOP
INVERTED V SOUNDINGS. THUS GIVEN UPGRADE TO SLIGHT RISK VIA SWODY1
WILL BOOST POPS TO HIGHER CHANCES EASTERN HALF BUT ONLY GO WITH 30
POP COVERAGE ELSW OVER THE WEST...AND ONLY 20ISH WESTERN SLOPES
WHERE WILL BE BEHIND THE INPULSE DURING MAX HEATING. MOS TEMPS
ABOUT A CAT WARMER THAN PREVIOUS GIVEN WARMING ALOFT AND IDEA THAT
CONVECTION WOULD BE LESS OR DELAYED. THINK SOME LOW/MID DECK MAY
CUT INTO HIGHS BUT DID UP A FEW DEGREES IN SPOTS...WITH 90 DEGS OR
WARMER POSSIBLE SE PER MORE SUN AND MAINLY 80S ELSW.

WAVE PASSES THIS EVENING LEAVING THE CWA IN BETWEEN THIS FEATURE AND
THE UPSTREAM COLD FRONT AND ITS PRE-FRONTAL SHRA THAT MAY ARRIVE IN
THE FAR NW LATE. THINK ANY CONVECTION DURING THE EVENING SHOULD BE
MAINLY OVER THE EAST AND GONE BY MIDNIGHT. THEREFORE CUT BACK
CHANCES AFTER SUNSET AND BASICALLY WENT DRY OVERNIGHT WITH A BRIEF
PERIOD OF SUBSIDENCE LIKELY. TRIMMED LOW TEMPS DOWN CLOSER TO THE
MET GIVEN SOME CLEARING BUT NOT AS COOL AS THE MAV AS EXPECT PATCHY
FOG TO HOLD VALUES UP A BIT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM EDT SUNDAY...

A COLD FRONT WILL MOVE EAST ACROSS THE REGION MONDAY AND EXIT BY
MONDAY NIGHT. CUT BACK POPS ON MONDAY MORNING FOLLOWED BY SCATTERED
CONVECTION MONDAY AFTERNOON INTO MONDAY EVENING. SOME OF THE
THUNDERSTORMS COULD BE STRONG WITH HAIL AND GUSTY WINDS. HIGH
TEMPERATURES WILL VARY FROM THE UPPER 70S IN THE MOUNTAINS TO
THE LOWER 90S IN THE SOUTHEAST. WINDS BEHIND THE COLD FRONT WILL
ALSO BE SOMEWHAT GUSTY THANKS TO A 4 MB PRESSURE GRADIENT BUILDING
IN AS HIGH PRESSURE ENTERS THE GREAT LAKES REGION. MAYBE A SHARP
CLEARING TREND BEHIND THE FRONT AS DRIER AIR PUSHES IN QUICKLY.
LOWERED LOWS MONDAY NIGHT A FEW DEGREES IN THE WEST. PLAYED MONDAY
NIGHT LOWS FROM THE UPPER 40S IN THE WEST TO AROUND 60 DEGREES IN
THE EAST. COOLER HIGH PRESSURE WILL CONTROL OUR WEATHER PATTERN FOR
TUESDAY AND TUESDAY NIGHT...RESULTING MOSTLY CLEAR SKIES AND LIGHT
NORTH TO NORTHWESTERLY WINDS. HIGHS ON TUESDAY WILL RANGE FROM
AROUND 70 DEGREES IN THE MOUNTAINS TO THE LOWER 80S IN THE
SOUTHEAST. IT WILL FEEL CHILLY TUESDAY NIGHT WITH LOW TEMPERATURES
FROM THE UPPER 40S IN THE NORTHWEST MOUNTAINS TO THE MID 50S IN THE
PIEDMONT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 345 PM EDT SATURDAY...

BY WEDNESDAY...OUR WEATHER PATTERN WILL BEGIN TO TRANSITION AS AN
UPPER LEVEL RIDGE BUILDS EASTWARD FROM THE CENTRAL PLAINS.
TEMPERATURES WILL GO THROUGH A STEADY WARMING TREND HEADING INTO THE
END OF THE WORKWEEK...WITH FRIDAY HIGHS EXPECTED TO REACH INTO THE
UPPER 80S TO LOW 90S ACROSS THE MOUNTAINS...AND PUSH NEAR 100
DEGREES ACROSS PARTS OF THE PIEDMONTS. WILL ALSO BE KEEPING AN EYE
OUT FOR INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS ON THURSDAY
EVENING AND FRIDAY AS A COLD FRONT SINKS TOWARD THE OHIO RIVER
VALLEY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 141 AM EDT SUNDAY...

DECENT SHORTWAVE SLIDES IN FROM THE NW THIS AFTERNOON PRECEDED BY
WEAK MOISTURE ADVECTION BUT DECENT INSTABILITY. THIS SHOULD
SUPPORT AT LEAST A SCATTERING OF SHRA/TSRA GIVEN STRONG HEATING
DURING THE AFTERNOON WITH LOCATIONS ALONG THE BLUE RIDGE LOOKING
MORE APT TO SEE A TSRA BETWEEN 19-22Z (3-6 PM)...AND AFTER 4-5 PM
ACROSS THE EASTERN SITES. AT 1730Z/130P...A WEAK SHOWER PASSED NORTH
OF BLUEFIELD TO HAVE VICINITY SHOWERS THROUGH MID AFTERNOON. ANOTHER
STORM DEVELOPED JUST EAST OF KBCB AND SHOULD IMPACT KROA BETWEEN 18-
20Z/2P-4P. CONFIDENCE IS NOT HIGH ENOUGH TO HAVE PREVAILING TSRA AT
ANY TAF SITES. FOR NOW...WILL HAVE VICINITY TSRA FOR ALL SITES WITH
A CHANCE OF SHOWERS EARLY EVENING.

SHOULD SEE MOST ACTIVITY FADE BY MIDNIGHT WITH A RETURN TO MAINLY
VFR AFTER SUNSET BEFORE PATCHY FOG DEVELOPMENT TAKES SHAPE. JUST HOW
MUCH FOG DEVELOPS DEPENDENT ON EARLIER RAINFALL AS COULD SEE MORE
IFR BUT FOR NOW STAYING WITH MAINLY MVFR VSBYS UNDER SCTD-BKN MID
DECK OVERNIGHT.

A STRONG COLD FRONT SLIDES SOUTHEAST THRU THE AREA ON MONDAY WITH
PERHAPS ANOTHER ROUND OF SHRA/TSRA AND POTENTIAL SUB-VFR ESPCLY
SOUTHERN/EASTERN AREAS DURING THE AFTERNOON. WIDESPREAD VFR
FOLLOWS THE FRONT WITH GOOD FLYING WEATHER TUESDAY-THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH/RCS
SHORT TERM...KK
LONG TERM...DS/NF
AVIATION...JH/RCS
Hazardous weather outlook, Jun 24, 4:16 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 AM EDT SUN JUN 24 2012

NCZ001>006-018>020-VAZ011>020-022>024-032>035-043>047-058-059-250830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
416 AM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE MOUNTAINS THIS AFTERNOON AND THEN PROPAGATE EAST
INTO THE PIEDMONT BY EARLY THIS EVENING. SOME OF THE STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ALONG A COLD FRONT MAY PRODUCE ISOLATED STRONG WINDS
AND HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042>045-250830-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-MONROE-GREENBRIER-
416 AM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND POSSIBLY SMALL
HAIL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS ALONG A COLD FRONT MAY RESULT IN STRONG
WINDS AND HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 12:06 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT SUN JUN 24 2012

VAZ046-047-241700-
BUCKINGHAM VA-APPOMATTOX VA-
1206 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
SOUTHERN BUCKINGHAM AND EASTERN APPOMATTOX COUNTIES
 UNTIL 100 PM EDT...

AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ANDERSONVILLE...OR 11 MILES
EAST OF APPOMATTOX...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. HEAVY RAIN IS FALLING...AND THE SLOW MOVEMENT OF THIS
STORM WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS. MOVE INSIDE A STURDY SHELTER.

LOCATIONS IMPACTED INCLUDE...
DILLWYN...                       SHEPPARDS...
ANDERSONVILLE...                 BUCKINGHAM...
TOGA...                          HIXBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3735 7845 3734 7847 3733 7851 3735 7854
      3735 7855 3737 7856 3736 7858 3740 7859
      3735 7859 3725 7868 3754 7873 3762 7826
      3762 7826
TIME...MOT...LOC 1605Z 265DEG 14KT 3742 7863

16
Special weather statement, Jun 24, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SUN JUN 24 2012

NCZ001-VAZ015-241900-
ASHE NC-GRAYSON VA-
221 PM EDT SUN JUN 24 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHEASTERN ASHE AND GRAYSON COUNTIES UNTIL
300 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LANSING...MOVING NORTHEAST AT
55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3662 8161 3675 8133 3677 8109 3680 8106
      3679 8103 3667 8093 3667 8094 3665 8095
      3665 8091 3656 8111 3658 8135 3655 8136
      3648 8131 3640 8151 3661 8165
TIME...MOT...LOC 1817Z 240DEG 49KT 3651 8153

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:06 PM EDTSpecial Weather StatementRNKBuckingham54 min
Jun 24, 4:42 PM EDTSpecial Weather StatementRNKFloyd48 min
Jun 24, 5:18 PM EDTSpecial Weather StatementRNKMontgomery42 min
Jun 24, 6:07 PM EDTSpecial Weather StatementRNKCity of Roanoke38 min
Jun 24, 6:43 PM EDTSpecial Weather StatementRNKPatrick47 min
Jun 24, 6:57 PM EDTSpecial Weather StatementRNKCity of Roanoke48 min
Jun 24, 7:10 PM EDTSevere Thunderstorm WarningRNKPatrick45 min
Jun 24, 3:47 PM EDTSpecial Weather StatementRNKAlleghany43 min
Jun 24, 4:21 PM EDTSpecial Weather StatementRNKWilkes39 min
Jun 24, 5:38 PM EDTSpecial Weather StatementRNKYadkin52 min
Jun 24, 2:28 PM EDTSpecial Weather StatementRNKMercer47 min
Jun 24, 6:48 PM EDTSpecial Weather StatementRNKMonroe42 min

Nearby

Special Weather Statements in Virginia, 2012Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.